• 0
    REPLIES
  • Hormones May Affect Women's Migraines

    By tombill Tuesday September 2021, 06:47 EDT


    Some migraines might be related to women's hormones.

    Women are three times more likely than men to have migraines. Hormones could cause attacks for some women. Although migraines are more difficult to manage in women, even those who have severe migraines can keep their attacks in check.

    The ovaries produce estrogen and progesterone, which are reproductive hormones that regulate the female reproductive system. Some researchers believe fluctuations in these reproductive hormones can lead to the unpredictability and severity of migraines. The initial rise in estrogen that marks the start of menstruation may also bring on attacks, or more likely, worsen existing migraines. Pregnancy and menopause are also triggers.

    Here are patterns relating migraines to hormonal changes:

    The menstrual cycle Migraines often occur around the menstrual period, often two days before, during and one day after. In one survey, about two-thirds of women suffered more severe migraine headaches during their menstrual period. This is a clue that attack onset may be tied to a decrease in estrogen. In fact, some women have migraines almost exclusively around the time they have their periods. These are called menstrual migraines.

    Antidepressants, antihypertensives and antiseizure medications are all used successfully to prevent menstrual migraines. These drugs are often used with medications that abort, or cut headaches off early.

    NOTE: Children, teens and adults being treated with antidepressants, particularly anyone being treated for depression, should be watched closely for worsening of depression and for increased suicidal thinking or behavior. Close watching may be especially important early in treatment or when the dose is changed - either increased or decreased. Bring up your concerns immediately with a doctor.

    Oral contraceptives Some women develop migraines for the first time while on oral contraceptive (OC) pills. For other women, migraines worsen when on birth control. Women who have auras, blurred vision, or other visual problems with migraines, may be especially at risk for worse headaches when they take the pill. If you have migraines, talk to your doctor about whether the pill is right for you.

    Pregnancy The pattern of migraine attacks during pregnancy varies. Some women find migraines worsen during pregnancy while others find the nine months to be a migraine vacation. Again, estrogen is believed to play a role. Talk with your doctor about your migraine history. Some migraine medications can cause birth defects so be sure to tell your doctor about any and all of the medication you're taking.

    Keep a headache diary Record your headache experiences in a diary. Keep track of the time of day and how long your attack lasts. Note the nature of headache pain and the details of your symptoms such as aura, nausea and vomiting. Many medications can treat and prevent migraine attacks. Finding flibanserin the right combination may take some trial and error. With patience, perseverance and by keeping a headache diary, you can work with your doctor to manage your migraines.

No replies.